Overview
Clinical Meaning
Tardive dyskinesia (TD) is a delayed onset movement disorder caused by cumulative exposure to dopamine receptor blocking agents.
REx-PN
REx-PN
Tardive dyskinesia (TD) is a delayed-onset movement disorder caused by cumulative exposure to dopamine-receptor blocking agents. Antipsychotics are the most familiar cause, but dopamine-blocking antiemetics such as metoclopramide and prochlorperazine can also contribute. The movements may continue after the medication is reduced or stopped, so they should not be dismissed as a temporary extrapyramidal effect. The usual pattern is repetitive, involuntary movement of the mouth, jaw, tongue, or face: lip smacking, chewing-like activity, tongue darting or rolling, puckering, blinking, or grimacing. Choreiform or writhing movements may involve the limbs and trunk. Less commonly, respiratory muscles are affected, producing irregular breathing. Alertness is usually preserved, but speech, chewing, swallowing, mobility, nutrition, and social confidence may be affected. Chronic dopamine-receptor blockade is thought to create dopamine-receptor supersensitivity. Proposed downstream changes include increased D3-receptor expression and altered glycogen-synthase-kinase-3β signalling. Clinically, this explains two useful observations: TD can emerge after a long period of apparently stable treatment, and reducing the dopamine blocker may briefly reveal or intensify movements rather than immediately resolve them. A medication history is therefore part of the neurological assessment. Record...
Unlock full lesson + practice questions
6 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this REx-PN pathway. You can still explore topic-filtered questions from the bank hubs below.